Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 129, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 21, 2024, 3:33 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2024, 3:33 PM CDT (20:33 UTC)
- Expired
- Sep 21, 2024, 4:30 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 35 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 3:42 PM CDT | HAIL 1.75 | 2 E Whalan, MN | |
| Sep 21, 3:53 PM CDT | HAIL 0.5 | Bratsberg, MN | |
| Sep 21, 3:53 PM CDT | HAIL 0.88 | Bratsberg, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -598 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
959
WUUS53 KARX 212033
SVRARX
MNC045-055-169-212130-
/O.NEW.KARX.SV.W.0129.240921T2033Z-240921T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
333 PM CDT Sat Sep 21 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Winona County in southeastern Minnesota...
Northern Houston County in southeastern Minnesota...
Northeastern Fillmore County in southeastern Minnesota...
* Until 430 PM CDT.
* At 332 PM CDT, a severe thunderstorm was located near Lanesboro, or
11 miles northeast of Preston, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rushford around 340 PM CDT.
Other locations impacted by this severe thunderstorm include Perkins,
Mound Prairie, Ridgeway, Peterson, Money Creek, New Hartford, and
Bratsberg.
People attending La Crescent Applefest should seek safe shelter.
This includes Interstate 90 in Minnesota between mile markers 257 and
271, and near mile marker 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the Mississippi River, get away from the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4366 9189 4380 9194 4400 9145 4387 9132
4375 9125
TIME...MOT...LOC 2032Z 249DEG 26KT 4375 9189
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shea3 follow-up statements
447
WWUS53 KARX 212043
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
343 PM CDT Sat Sep 21 2024
MNC045-055-169-212130-
/O.CON.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Winona MN-Houston MN-Fillmore MN-
343 PM CDT Sat Sep 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WINONA...NORTHERN HOUSTON AND EAST CENTRAL FILLMORE
COUNTIES...
At 343 PM CDT, a severe thunderstorm was located near Rushford, or 13
miles east of Preston, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Houston around 405 PM CDT.
Hokah around 430 PM CDT.
Other locations impacted by this severe thunderstorm include
Bratsberg, Rushford Village, Perkins, Mound Prairie, Nodine,
Ridgeway, and County 9 And Sather Valley Road.
People attending La Crescent Applefest should seek safe shelter!
This includes Interstate 90 in Minnesota between mile markers 259 and
271, and near mile marker 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the Mississippi River, get away from the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4367 9185 4378 9186 4400 9145 4387 9132
4375 9125
TIME...MOT...LOC 2043Z 264DEG 20KT 4372 9181
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shea557
WWUS53 KARX 212050
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
350 PM CDT Sat Sep 21 2024
MNC045-055-169-212130-
/O.CON.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Winona MN-Houston MN-Fillmore MN-
350 PM CDT Sat Sep 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WINONA...NORTHERN HOUSTON AND EAST CENTRAL FILLMORE
COUNTIES...
At 350 PM CDT, a severe thunderstorm was located near Rushford, or 13
miles northwest of Caledonia, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Houston around 405 PM CDT.
Other locations impacted by this severe thunderstorm include
Bratsberg, Perkins, Mound Prairie, Nodine, Ridgeway, County 9 And
Sather Valley Road, and Money Creek.
People attending La Crescent Applefest should seek safe shelter!
This includes Interstate 90 in Minnesota between mile markers 260 and
271, and near mile marker 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4368 9181 4375 9181 4400 9145 4387 9132
4375 9125
TIME...MOT...LOC 2050Z 276DEG 20KT 4372 9175
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shea239
WWUS53 KARX 212104
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
404 PM CDT Sat Sep 21 2024
MNC045-169-212114-
/O.CAN.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Winona MN-Fillmore MN-
404 PM CDT Sat Sep 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA AND EAST
CENTRAL FILLMORE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4369 9172 4374 9173 4384 9134 4384 9131
4375 9125
TIME...MOT...LOC 2104Z 249DEG 26KT 4376 9162
$$
MNC055-212130-
/O.CON.KARX.SV.W.0129.000000T0000Z-240921T2130Z/
Houston MN-
404 PM CDT Sat Sep 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN HOUSTON COUNTY...
At 404 PM CDT, a severe thunderstorm was located over Houston, or 10
miles northwest of Caledonia, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Houston around 410 PM CDT.
La Crescent around 425 PM CDT.
Other locations impacted by this severe thunderstorm include Mound
Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 9172 4374 9173 4384 9134 4384 9131
4375 9125
TIME...MOT...LOC 2104Z 249DEG 26KT 4376 9162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:23 PM CDT, 10 minutes earlier. Its key messages:
- Showers and storms into tonight, few could be strong to severe. Rain chances linger for parts of northeast IA/southern or west central WI into Sunday
- Below normal temps into early next week.
Area forecast discussion, Sep 21, 3:23 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 323 PM CDT Sat Sep 21 2024 .KEY MESSAGES... - Showers and storms into tonight, few could be strong to severe. Rain chances linger for parts of northeast IA/southern or west central WI into Sunday - Below normal temps into early next week. && .DISCUSSION... Issued at 315 PM CDT Sat Sep 21 2024 Overview: Water vapor satellite imagery, heights, and lightning show a trough over southern Canada with another area of closed 500mb low pressure approaching the Four Corners region with a ridge over the Southern Plains. Lightning was occurring with scattered convection over parts of central and eastern WI and along a cold front across MN as well as ahead of the storm system in the southwest U.S. With the warm front lifting north, we did have a few strong to severe storms move through parts of northeast Iowa and western WI. At 20Z...an outflow boundary was pushing through parts of southwest WI with the surface warm front between PDC and DBQ. The surface cold front had pushed to south central MN, however there were showers continuing west of this area. Rest of today through Sunday night: The Canadian trough will continue to swing through the Mississippi Valley through Sunday morning. The will drag a cold front through the forecast area. Meanwhile, the closed low over the Four Corners region will open up and shift eastward through the Central Plains. Moisture transport will continue through the evening hours across the forecast area with MUCAPE of 2000J/kg per the SPC Mesoscale page, however the SBCAPE is around 2500J/kg across northern Iowa. Scattered showers and thunderstorms will continue ahead of the cold front with strong to severe storms possible due to the CAPE and effective shear around 45kts. The convection and outflow boundary could temper the severe potential farther north, however the instability and downdraft CAPE of 1200J/kg or higher could lead to some strong to severe storms. The winds will veer with time, however the instability lingers into the evening. The CAMs were dry for the early day/early afternoon convection, thus not doing well with the pre-frontal storms. Hopefully, the RAP/HRRR has a handle on increasing convection through the afternoon with the showers/storms gradually pushing east through 07Z. The CAMs do hint at re-developing across the southern part of the forecast area for after 07Z into Sunday morning. Showers should gradually exit the area during the afternoon with cooler air for the area. Highs Sunday should top out in the mid 60s and lower 70s, more seasonable for this time of year. Monday through the week: Behind the weekend cold frontal system, cooler conditions look to continue for the start the week with highs in the upper 60s to low 70s and lows in the 40s to low 50s. Model guidance continues to suggest a shortwave trough in the northern flow while shortwave energy slides just south of the local area for the early part of the work week. There remain some differences between the individual GEFS/ECMWF ens solutions on precipitation potential. However, have noted a very slight trend towards a drier solution in the most recent blended model guidance, which currently keeps 15-20% chances in far southwest WI for late Monday night into Tuesday. Behind the upper level trough, guidance looks to favor upper level ridging building eastward. Still some variability, but GEFS/EPS ens solutions do not show a strong/definitive QPF signal through much of the rest of the week. Otherwise, temperatures are forecast to gradually increase back into the mid/upper 70s by the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1255 PM CDT Sat Sep 21 2024 A warm front is lifting into the area today followed by a cold front tonight. These weather systems will bring scattered showers and thunderstorms to the area. The hi-res CAMs are going to have to catch of with the showers developing with the warm front at the models were dry. Will continue to refine the timing of showers/storms until the drier and cooler air arrives. It appears the showers/storms exit RST by around 06 or 07Z and 09Z at KLSE, however re-development will be possible until the mid-level trough pushes through Sunday morning. South to southeast surface winds 5 to 15kts with some stronger gusts at KRST shift to the southwest and northwest with the frontal passage this afternoon and early this evening. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...EMS/Zapotocny AVIATION...Zapotocny
Hazardous weather outlook, Sep 21, 2:22 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 222 PM CDT Sat Sep 21 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 222 PM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms with a lightning risk are expected into the evening hours. Stronger storms, primarily in northeast Iowa and western Wisconsin could occasionally bring hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe storms remain possible Sunday, generally south of Interstate 90. .SPOTTER INFORMATION STATEMENT... While widespread spotter activation is not anticipated, observations of hail or gusty winds would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/Shea
In the hours before
Local storm report, Sep 21, 2:12 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
212 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Hail 5 W Hillsboro 43.65N 90.43W
09/21/2024 E1.00 Inch Vernon WI Emergency Mngr
Reported by Hillsboro EM.
&&Local storm report, Sep 21, 2:14 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
214 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Hail 3 NW Mather 44.17N 90.35W
09/21/2024 E0.25 Inch Jackson WI CO-OP Observer
Reported as slivers.
&&Local storm report, Sep 21, 2:28 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
228 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Hail Holmen 43.97N 91.26W
09/21/2024 E0.50 Inch La Crosse WI Public
Time estimated.
&&Local storm report, Sep 21, 3:00 PM CDT, 33 minutes before
Preliminary Local Storm Report...Summary
National Weather Service La Crosse WI
300 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Hail Ferryville 43.35N 91.08W
09/21/2024 E0.25 Inch Crawford WI Public
Relayed via MPing.
1140 AM Hail 2 N Prairie Du Chien 43.07N 91.14W
09/21/2024 M0.25 Inch Crawford WI Public
1200 PM Hail Readstown 43.45N 90.76W
09/21/2024 M0.25 Inch Vernon WI Trained Spotter
1237 PM Hail Holmen 43.97N 91.26W
09/21/2024 E0.50 Inch La Crosse WI Public
Time estimated.
1237 PM Hail 2 NW Four Corners 44.10N 90.94W
09/21/2024 E1.00 Inch Monroe WI Public
Time estimated. Social Media report.
1240 PM Hail 4 W North Bend 44.09N 91.19W
09/21/2024 M1.25 Inch Trempealeau WI Public
0157 PM Hail 5 W Hillsboro 43.65N 90.43W
09/21/2024 E1.00 Inch Vernon WI Emergency Mngr
Reported by Hillsboro EM.
0201 PM Hail 3 NW Mather 44.17N 90.35W
09/21/2024 E0.25 Inch Jackson WI CO-OP Observer
Reported as slivers.
&&Local storm report, Sep 21, 3:05 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
305 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Hail 4 S Colby 44.85N 90.32W
09/21/2024 M0.25 Inch Clark WI Public
Lasted approx 5 min.
&&Special weather statement, Sep 21, 3:32 PM CDT, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
332 PM CDT Sat Sep 21 2024
WIZ017-212100-
Taylor WI-
332 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TAYLOR COUNTY
THROUGH 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 15 miles southeast of Ladysmith, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Jump River around 340 PM CDT.
Other locations impacted by this storm include County Roads D And N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4525 9051 4528 9092 4538 9092 4538 9050
TIME...MOT...LOC 2032Z 266DEG 19KT 4531 9087
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:57 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.